Following non-elective orthopaedic surgery, a 61-year-old man with poorly controlled type 2 diabetes mellitus on empagliflozin developed high anion gap metabolic acidosis in the high-dependency unit. Metabolic acidosis persisted despite intravenous sodium bicarbonate, contributing to tachycardia and a run of non-sustained ventricular tachycardia. He was euglycaemic throughout hospital admission. Investigations revealed elevated urine and capillary ketones, and a diagnosis of sodium–glucose cotransporter-2 inhibitor-associated euglycaemic diabetic ketoacidosis was made. He was treated with an intravenous sliding scale insulin infusion and concurrent dextrose 5% with potassium chloride. Within 24 hours of treatment, his arterial pH, anion gap and serum bicarbonate levels normalised. After a further 12 hours, the intravenous insulin infusion was converted to a basal/bolus regimen of subcutaneous insulin, and he was transferred to the general ward. He was discharged well on subcutaneous insulin 6 days postoperatively.
- endocrine system
- unwanted effects/adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors HLY contributed to patient care and wrote up the case report. HYO, ML and WJP managed patient and contributed equally to case report.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.